Virginia, 2005

Flash Flooding in Virginia, July 16, 2005

July 16, 2005 · NWS RNK · 2 events in 2 counties and zones

In Grayson County 1 to 2 feet of rain was flowing over Winding Road. In Giles County part of Route 61 was flooded near Chapel due to small stream flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

In Grayson County 1 to 2 feet of rain was flowing over Winding Road. The road was closed temporarily.In Giles County part of Route 61 was flooded near Chapel due to small stream flooding. Also, several residential yards were flooded for a time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 16, 1:30 PM EST, 50 minutes earlier.

Area forecast discussion, Jul 16, 1:30 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT SAT JUL 16 2005

.SHORT TERM (TONIGHT-MONDAY NIGHT)...

NUMEROUS SHRA/TSRA OCCURRING ALNG/WEST OF THE BLUE RIDGE THIS AFTN.
WILL LEAVE LIKELY POPS IN THIS AREA TIL 00Z...THEN TALLY BACK TO
CHANCE DURING THE OVERNIGHT. AGAIN...ANY STORMS WILL BE HEAVY
RAINERS AS PWATS REMAIN AROUND OR ABOVE 2 INCHES. HOWEVER...STORMS
ARE MOVING ALONG...AND ONLY LOCALIZED FLOODING EXPECTED IF ANY. SO
NO FLASH FLOOD WATCH PLANNED.

THE FORECAST TONIGHT-MON NIGHT LOOKS TYPICAL OF THIS TIME OF YEAR.
NO APPRECIABLE UPPER LEVEL SYSTEMS TO GET ORGANIZED CONVECTION
GOING...BUT PLENTY OF JUICE AND HEAT IN THE LOW LVLS WILL COMBINE
WITH LOCAL LIFT FROM MTNS...AND LEE SIDE TROF CONVERGENCE TO KEEP
MAINLY A DIURNAL THREAT OF SHRA/TSRA AROUND DURING THIS TIME.

5H HGHTS/8H TEMPS INCREASE...SO AFTNS WILL BECOME A TAD HOTTER...AND
DEFINITELY MORE HUMID...WITH DEWPOINTS IN THE LOWER 70S EAST. BY
MONDAY WE COULD SEE HEAT INDICES APPROACHING 105 EAST OF LYNCHBURG
AND DANVILLE. THIS WILL HIGHLIGHTED IN THE HAZARDOUS WEATHER OUTLOOK
PRODUCT (HWO). LOOKS LIKE PRE FRONTAL ORGANIZED CONVECTION
APPROACHING THE FA BY 12Z TUESDAY...SO KEPT CHANCE IN THE FAR WEST
LATE MONDAY NIGHT.
&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...

A COLD FRONT DROPS IN TO OUR NRN FA BY WED...WHICH WILL SEE THE BEST
CHANCE POPS THEN. OTHERWISE...TYPICAL MID-LATE JULY WX WITH MAINLY
SCTD AFTN/EVENING CONVECTION AND VERY WARM/HUMID CONDITIONS
PERSISTING INTO SAT.
&&

.AVIATION...

SCATTERED TO NUMEROUS TSRA HAVE ALREADY DEVELOP ALONG AND WEST OF
THE BLUE RIDGE. CIGS AND VSYS WILL BE MVFR TO IFR WITH ANY OF THESE
CLUSTERS OF STORMS. FOG IS EXPECTED TO FORM AGAIN OVERNIGHT WITH
MOST TAFS SITES IFR DUE TO STRATUS AND LWB LIFR WITH STRATUS AND
FOG.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

05/05/14
Hazardous weather outlook, Jul 16, 4:23 AM EST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
523 AM EDT SAT JUL 16 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-170930-
ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND-
BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD-
FRANKLIN-GILES-GRAYSON-GREENBRIER-HALIFAX-HENRY-MERCER-MONROE-
MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE-
ROCKINGHAM-SMYTH-STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE-
YADKIN-
523 AM EDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...
SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN IN THE MOUNTAINS AND
FOOTHILLS THIS AFTERNOON...LASTING INTO THE EVENING HOURS. A HIGH
AMOUNT OF MOISTURE REMAINS IN THE AIRMASS ACROSS THE REGION...SO VERY
HEAVY RAIN IS LIKELY WITH ANY THUNDERSTORM. ISOLATED RAINFALL AMOUNTS
OF GREATER THAN 2 INCHES ARE POSSIBLE. BECAUSE OF RECENT RAINS...
AMOUNTS OF 2 INCHES OR MORE ALONG AND WEST OF THE BLUE RIDGE COULD
CAUSE LOCALIZED FLOOD PROBLEMS. AMOUNTS GREATER THAN 3 INCHES COULD
CAUSE FLOOD PROBLEMS IN THE PIEDMONT. ANY RAINFALL OF GREATER THAN
2 INCHES THIS AFTERNOON AND EVENING IS EXPECTED TO BE ISOLATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED AGAIN SUNDAY...BUT
WILL BE FASTER MOVING AND LESS OF A THREAT FOR HEAVY RAIN.
TEMPERATURES IN SOUTHSIDE VIRGINIA AND THE NORTHWEST PIEDMONT OF
NORTH CAROLINA WILL RISE IN TO THE LOWER 90S BY MONDAY. IT WILL ALSO
BE QUITE HUMID...BRINGING HEAT INDICES NEAR 100 DEGREES. THE HOT
WEATHER WILL LAST INTO AT LEAST WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

In the hours before

Special weather statement, Jul 16, 12:39 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
139 PM EDT SAT JUL 16 2005

VAZ022-161915-
ROANOKE-
INCLUDING THE CITY OF...SALEM
139 PM EDT SAT JUL 16 2005

THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE ACROSS CENTRAL
AND SOUTHERN ROANOKE COUNTY THROUGH 3:00 PM. EXPECT PONDING OF
WATER IN ROANOKE CITY...AND IN OTHER URBAN AREAS. ANY LOW LYING
AREAS...OR LOCATIONS THAT HAVE POOR DRAINAGE WILL ALSO HAVE
STANDING WATER EVEN AFTER THE THE STORMS PASS.

IN ADDITION TO THE TORRENTIAL RAIN...EXPECT FREQUENT LIGHTNING AND
GUSTY WINDS WITH THESE THUNDERSTORMS.
Special weather statement, Jul 16, 1:17 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
217 PM EDT SAT JUL 16 2005

NCZ018-161945-
WATAUGA-
INCLUDING THE CITY OF...BOONE
217 PM EDT SAT JUL 16 2005

A CLUSTER OF SHOWERS AND THUNDERSTORMS HAS DUMPED VERY HEAVY RAIN
IN CENTRAL BOONE COUNTY. THE HIGHEST RAINFALL AMOUNTS WERE BETWEEN
SUGAR GROVE AND VALLE CRUCIS. ADDITIONAL SHOWERS AND THUNDERSTORMS
THROUGH 4:00 PM WILL PROLONG ANY PONDING OF WATER IN URBAN
AREAS...ROADSIDE DITCHES AND POOR DRAINAGE AREAS.

BE PREPARED FOR REDUCED VISIBILITIES DUE TO HEAVY RAIN AND GIVE
YOURSELF TIME TO FIND AN ALTERNATE ROUTE IF WATER IS BLOCKING YOUR
WAY.

AMS

The radar

The Roanoke radar (KFCX), 71 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Grayson

When
July 16, 2:20 PM EST to 3:20 PM EST
Where
Grayson County, 1 mi S of Fries
Reported by
TRAINED SPOTTER
Coordinates
36.700, -80.967

Flash Flood, Giles

When
July 16, 3:30 PM EST to 4:15 PM EST
Where
Giles County, Chapel
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -80.933

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467484, 5467485.